Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Albuquerque, NM

April 26, 2020Colfax County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Apr 26, 2020, 2:52 PM MDT for Colfax County, Taos County, New Mexico. It was in force for 4 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2020, 2:52 PM MDT (20:52 UTC)
Expired
Apr 26, 2020, 2:56 PM MDT
In force
4 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Colfax County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 189 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3959 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WGUS55 KABQ 262052
FFWABQ
NMC007-055-270000-
/O.NEW.KABQ.FF.W.0001.200426T2052Z-200427T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
252 PM MDT Sun Apr 26 2020

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  East Central Taos County in north central New Mexico...
  Southwestern Colfax County in northeastern New Mexico...

* Until 600 PM MDT.

* At 252 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Angel Fire, Eagle Nest, Vietnam Veterans Memorial State Park, 
  Black Lake and Eagle Nest Lake State Park.

This includes the following highways...
	Highway 64 between Mile Markers 266 and 283.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3626 10538 3653 10546 3655 10529 3650 10525
      3629 10512 3626 10531 3626 10534 3626 10535
      3626 10537

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

33
1 follow-up statement
265 
WGUS75 KABQ 262056
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
256 PM MDT Sun Apr 26 2020

NMC007-055-262106-
/O.CAN.KABQ.FF.W.0001.000000T0000Z-200427T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Taos NM-
256 PM MDT Sun Apr 26 2020

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL TAOS AND 
SOUTHWESTERN COLFAX COUNTIES...

LAT...LON 3626 10538 3653 10546 3655 10529 3650 10525
      3629 10512 3626 10530 3626 10534 3626 10535

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 2:45 PM MDT, 7 minutes earlier.

Area forecast discussion, Apr 26, 2:45 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
245 PM MDT Sun Apr 26 2020

.SYNOPSIS...
Above average warmth will continue through the week. A weak cold
front will slide south through eastern New Mexico Tuesday night,
moving west into the Rio Grande Valley and points west Wednesday
morning. This front will provide several degrees of cooling mainly
for locations east of the central mountain chain. Temperatures warm
to near record levels most areas Thursday and continue for eastern NM
Friday. Slightly cooler temperatures are expected for western and
central portions of the state Friday. A Pacific cold front remains on
track to move through next weekend with cooler air and a slight
chance for showers or thunderstorms.

&&

.DISCUSSION...
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
Westerly flow aloft has transported high clouds over northern and
central New Mexico today, and these clouds will persist tonight and
Monday. Another surface boundary will push into northeast NM
tonight, with low potential for mainly sprinkles. There is somewhat
better potential for a few showers and storms Monday afternoon and
evening over northeast NM with southeast to south boundary layer
winds and better instability forecast over that area. Temperatures
will be about 5-15 degrees warmer than average and a few locales in
the Middle Rio Grande Valley to the Jemez, Santa Fe Metro over the
Central Highlands and northeast to Raton may see near record highs
Monday afternoon. NAM12 indicates increasing instability along the
TX border later Monday night as low level moisture returns westward
but have nearly nil pops after midnight.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
Cooler air starts to move into northwest and northeast NM on Tuesday
behind a dry cold front. Despite the cooler air aloft moving in
during the afternoon hours, high temperatures still range from 10 to
15 degrees above average for the date. The backdoor portion of the
front across northeast NM surges southwestward Tuesday night, pushing
west of the central mountain chain Wednesday morning. Cooler air
behind the front will bring temperatures back down to near average
levels across eastern NM Wednesday with a few degrees of cooling for
the RGV and little change for western NM. The heat is back on
Thursday but numerical model guidance continues to trend slightly
downward with regard to temperatures. NBM remains too hot and the
odd model blend out but it too has trended a degree or two cooler
most areas. ABQ may not break its all-time early 90 F record
afterall. Friday is still looking like the hottest day for the east
with slight cooling west and central. A weak upper- level trough and
the associated cooler temperatures along with a few showers or
thunderstorms remain on track for next weekend.

99/33

&&

.FIRE WEATHER...
With the exception of modest low level moisture moving in and out of
eastern NM, it will be dry this week. Spotty showers and storms may
develop over the far northeast and along the TX border due to this
moisture slosh but wetting rain will be hard to come by. Fair to
poor overnight humidity recoveries west and central will be combined
with sub 15 percent minimum humidities through the week, as well as
widespread high Haines. Wednesday may provide a brief break, with
somewhat higher humidities thanks to a stronger front pushing
through the Rio Grande Valley but this will be temporary. Winds will
be a limiting factor in regards to development of critical
conditions at least early to midweek when temperatures will range
from about 5-15 degrees warmer than average. A few locales may see
near record highs Monday and Tuesday.

Thursday and Friday will be drier again with highs about 15-20
degrees warmer than normal. At this time, Friday appears to have the
most significant combination of areal coverage and duration of
single digit humidities, as well as high Haines and wind.

Ventilation will not be a concern this week due to high mixing
heights, with the exception of Wednesday where some areas of fair
rates are forecast in the Rio Grande Valley and East Central Plains.

99

&&

.AVIATION...
18Z TAF CYCLE
Westerly flow aloft with sct-bkn high clouds. Few-sct cumulus over
ern NM. Surface lee trough to give way to nly wind shift over ne NM
and associated isold showers aft 27/00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  45  82  46  82 /   0   0   0   0
Dulce...........................  38  77  38  80 /   0   0   0   0
Cuba............................  46  78  44  79 /   0   0   0   0
Gallup..........................  41  81  40  83 /   0   0   0   0
El Morro........................  40  77  40  80 /   0   0   0   0
Grants..........................  41  80  43  82 /   0   0   0   0
Quemado.........................  44  79  43  80 /   0   0   0   0
Magdalena.......................  52  80  52  84 /   0   0   0   0
Datil...........................  45  78  45  81 /   0   0   0   0
Reserve.........................  43  80  43  86 /   0   0   0   0
Glenwood........................  48  83  51  87 /   0   0   0   0
Chama...........................  36  70  36  75 /   0   0   0   0
Los Alamos......................  50  76  51  79 /   0   5   5   0
Pecos...........................  47  78  47  81 /   0   0   0   0
Cerro/Questa....................  36  72  40  78 /   0   5   5   0
Red River.......................  34  66  36  68 /   0   5   5   5
Angel Fire......................  34  69  36  72 /   0   5   5   5
Taos............................  38  77  40  79 /   0   0   0   0
Mora............................  43  73  46  77 /   0   5   5   0
Espanola........................  41  81  47  86 /   0   5   5   0
Santa Fe........................  47  77  47  81 /   0   0   0   0
Santa Fe Airport................  45  80  46  84 /   0   0   0   0
Albuquerque Foothills...........  53  81  54  85 /   0   0   0   0
Albuquerque Heights.............  56  84  56  86 /   0   0   0   0
Albuquerque Valley..............  51  85  56  88 /   0   0   0   0
Albuquerque West Mesa...........  52  85  55  87 /   0   0   0   0
Belen...........................  52  86  56  90 /   0   0   0   0
Bernalillo......................  51  85  52  88 /   0   0   0   0
Bosque Farms....................  51  85  55  88 /   0   0   0   0
Corrales........................  51  85  53  89 /   0   0   0   0
Los Lunas.......................  51  85  55  89 /   0   0   0   0
Placitas........................  50  83  51  85 /   0   0   0   0
Rio Rancho......................  53  83  53  87 /   0   0   0   0
Socorro.........................  55  88  58  92 /   0   0   0   0
Sandia Park/Cedar Crest.........  48  76  48  81 /   0   0   0   0
Tijeras.........................  50  79  50  84 /   0   0   0   0
Edgewood........................  45  79  48  83 /   0   0   0   0
Moriarty/Estancia...............  40  82  45  86 /   0   0   0   0
Clines Corners..................  47  78  48  82 /   0   0   0   0
Mountainair.....................  49  79  50  86 /   0   0   0   0
Gran Quivira....................  50  81  52  85 /   0   0   0   0
Carrizozo.......................  56  83  56  86 /   0   0   0   0
Ruidoso.........................  55  76  56  80 /   0   0   0   0
Capulin.........................  42  76  44  78 /  10  20  10   5
Raton...........................  43  80  43  83 /   5  10  10   0
Springer........................  42  79  43  84 /   5   5   5   0
Las Vegas.......................  43  79  46  84 /   0   0   0   0
Clayton.........................  50  80  52  80 /  10  10  10   0
Roy.............................  48  78  47  82 /   5   5   5   0
Conchas.........................  50  84  53  90 /   0   5   5   0
Santa Rosa......................  51  86  53  89 /   0   0   0   0
Tucumcari.......................  54  88  55  91 /   0   0   0   0
Clovis..........................  52  86  55  92 /   0   0   0   0
Portales........................  53  87  54  93 /   0   0   0   0
Fort Sumner.....................  52  89  55  95 /   0   0   0   0
Roswell.........................  55  94  57  98 /   0   0   0   0
Picacho.........................  57  89  60  92 /   0   0   0   0
Elk.............................  55  83  59  86 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Apr 26, 3:14 AM MDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
314 AM MDT Sun Apr 26 2020

NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
314 AM MDT Sun Apr 26 2020

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Breezy to locally windy conditions with very low humidity will
create a few hours of critical fire weather in the central to
northeastern highlands and adjacent high plains of New Mexico this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few hours of critical fire weather will be possible again in the
central to northeastern highlands and adjacent high plains of New
Mexico on Monday afternoon. Spotty critical fire weather will then
shift to northwestern New Mexico on Tuesday afternoon.

Temperatures will warm several degrees above average next week,
especially into Thursday and Friday when many areas are projected to
break record highs. These unseasonably hot temperatures will quickly
introduce heat related risks such as heat exhaustion, heat stroke,
and dehydration for those working outdoors, especially in east
central to southeastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

52

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.